Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Bone Loss And Hiv Meds

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
The Well Project

Bone Health and HIV/AIDS

Table of Contents The Importance of Healthy Bones Bone Loss and HIV Risk Factors How to Know if You Have Bone Problems Diet and Healthy Bones Physical Activity and Healthy Bones Drugs to Treat Osteoporosis Protect Your Bones The Importance of Healthy Bones Bones play many important roles in your body. They support you and help youmove. They protect your brain, heart, and other organs from injury. Bones alsostore minerals...
Ask the Experts

BONE LOSS/BONE DENSITY TEST

Hi, I am taking Reyataz, Norvir and Truvada, age 53, on meds for 20 months. I have read that Truvada contributes to bone loss and that after 1 year what ever bone loss I will experience from Truvada, has taken place and does not get much worse....
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Bone loss (osteopenia if mild and osteoporosis if more severe ) is generally asymptomatic for years and would rarely cause the pain that you are experiencing. The rates of bone mineral loss are high in HIV+ patients before starting HIV medications.... Read more »

bone loss due to hiv !!!

Hi Dr Moyle,l have been hiv pos for 7 months and currently not on meds, my cd4 465 and viral load 20,000 but l have lost heaps of muscle of the back of my legs and buddocks, but the problem is my leg which l badly broke as a kid, l am 35 years old...
Graeme Moyle, M.D.

Response from Graeme Moyle, M.D.

Chelsea and Westminster Hospital
Dear StevenThe effects of HIV and medications on bones is a source of debate. The generally consensus would be that as HIV advances and health deteriorates you may lose some bone density. Medications generally have a neutral effect although bone... Read more »

bone loss

I have hemophilia, hiv, and multiple joint replacements. I'm taking Kaletra, Ziagen, and Viread. I've got some significant bone loss around one of my implants, that may be the result of the plastic in the joint. I'm wondering if it...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Localized bone loss near an artificial joint is most likely due to local factors and not related to your HIV meds. Tenofovir has been linked to so far modest bone loss. I would often get a bone DEXA looking for bone loss (ostoporosis). Of... Read more »

bone loss

I'm on the 5th week of the Pegasys clinical trial with Pegylated Interferon and Ribavirin. I failed a 7 month traditional combo treatment and now we are very hopeful. My question is: Can this treatment lead to bone loss? I have heard this...
Douglas T. Dieterich, M.D.

Response from Douglas T. Dieterich, M.D.

New York University, School of Medicine
There is no evidence that Peg and RBV can cause bone loss to date. It has not been studied extensively, but it would be unlikely. It is more likley that the HIV meds are causing it as has been amply demonstrated in the past. The important point to... Read more »
Connect With Others

Curious - Do any of you have bone or joint disease

Posted by ScotCharles, 6 Replies
A guy in my Old Geezers with AIDS group has recently been diagnosed with advanced osteoporosis. I have spinal ankylosis and osteoarthiritis (which seem insignificant to me just now). There are also reports of people with AIDS getting a disease of... Read more »

HIV related AVN (Avascular Necrosis) - Bone Death

Posted by Anonymous, 1 Reply
I have been positive since 1987, but under treatment only since 1997. In July 1997, I was hospitalized with PCP, a viral load of 160,000,000 and a CD4 count of 8. Since the beginning of the treatment, my CD4 has risen to normal (even up to 969 at... Read more »

bone density loss due to protease inhibitors

Posted by Anonymous, 1 Reply
Curious as to latest info. on research into bone density loss due to HAART therapy. Most research data i've seen goes back to 99 or 2000. Any new data/research into this? Also any info. on clinical trials currently under way looking into this... Read more »

HIV and Memory Loss

Posted by ScotCharles, 4 Replies
I'm curious how many of you --

1. Have experienced easily forgetting things or have trouble learning new things

2. Have a hard time with math

3. Have trouble paying attention for a long period of time

4. Have trouble finding the right words to get... Read more »